North Carolina, 2018

Tornadoes and Damaging Winds in North Carolina, November 24, 2018

November 24, 2018 · NWS MHX · 5 events in 1 county or zone

A supercell thunderstorm came ashore in Carteret County and produced several tornadoes, as well as severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A supercell thunderstorm came ashore in Carteret County and produced several tornadoes, as well as severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 24, 1:05 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 24, 1:05 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
105 PM EST Sat Nov 24 2018

.SYNOPSIS...
Low pressure will move northeast through the eastern Carolinas
today. High pressure will pass through the state Sunday,
followed by a cold front Monday. High pressure will gradually
build into the region Tuesday through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 am Sat...Zones still look good. No changes made.

A negatively tilted upper trough stretches from the northern
Midwest to the Southeast while surface high pressure centered
just off the Mid-Atlantic coast ridges into the region with a
coastal trough pushing inland from the coast. The surface high
will weaken across the area with the coastal trough moving
westward into the coastal plain this morning, then a deepening
area of low pressure will lift along the trough this afternoon.
Will see showers increase in coverage through the early to mid
morning hours as moisture and isentropic lift increases across
the region, then a period of moderate to heavy showers are
expected this afternoon as strong forcing moves into the area
with the upper trough. Strong shear will be present across the
area but instability will be limited except just along the coast
where we could see a few thunderstorms develop this afternoon,
mainly from Carteret County to Hatteras Island. Overall the
severe threat will remain low but cannot rule out a few strong
wind gusts from thunderstorms along the coast. We could also see
a few waterspouts across the offshore waters but they are
expected to weaken as they approach the coast but cannot
completely rule out a brief spin up moving onshore. Rainfall
amounts around an inch to inch and a half still expected with
highest amounts along the coast. Temps have already reached
their minimums and have been slowly rising over the past few
hours, especially along the coast east of the coastal trough
where temps have climbed into the lower 60s. Highs expected in
the lower 60s well inland and northern OBX to mid 60s elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 3 AM Saturday...The upper trough and surface low pressure
area will push east of the area this evening with clearing
skies. Guidance is mixed whether low clouds and fog will
redevelop late tonight with the surface layer remaining nearly
saturated. The NAM is most bullish with the fog with the GFS, EC
and CMC less so. Lows expected in the low to mid 40s inland
upper 40s/lower 50s along the coast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 230 AM Sat...Quiet weather Sunday as high pres builds
across. Some threat of low clouds early shld give way to PC to
msunny skies and mild temps with zonal flow aloft. Highs
expected to be mainly in the low/mid 60s.

Sunday night through Monday...A strong upper level low will move
well to our north late Sunday night and Monday dragging a cold
front quickly across the region on Monday. This continues to be
a rather moisture starved system with forecast QPF totals
mainly one-tenth of an inch or less. Will have mainly slight chc
pops late Sunday night then chc Mon with precip moving off the
coast later in the day. Limited caa til late with mild highs
mid/upr 60s.

Monday Night through Friday...Big upr low will slowly pass to
the N thru mid/late week. Will see ocnl short waves rotate thru
but moisture is limited and not expecting any precip.
Thicknesses drop and expect well below normal temps with highs
mainly upr 40s to lower 50s and lows in the upr 20s to mid 30s
inland and upr 30s to lower 40s beaches. Temps may moderate a
bit Fri as hgts begin to rise with some upr 50s poss S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 105 PM...Very much a mixed bag of conditions this
afternoon as low pressure lifts over Cape Fear. Some breaks in
an otherwise BKN/OVC cloud deck has resulted in VFR at PGV,
although this is not expected to last. All other sites are MVFR
or lower with SHRA. Not anticipating widespread IFR but periods
of such conditions are likely with any heavier rainfall.

ESE/SE winds will veer to S to SW later today and then mainly W
this evening as the low lifts northeast. Still expecting a
clearing trend tonight immediately behind the low. The NAM
continues to be aggressive in the development of low stratus/fog
later tonight bringing LIFR conditions to terminals. Latest
high-res guidance is not as aggressive but do give credence to
some potential in the coastal plain. Confidence in this,
however, remains low.

Long Term /Sunday through Wednesday/...
As of 230 AM Sat...High pres will cross Sun with mainly VFR...may
have some lower cigs early. A cold front will cross Mon with
sct mainly light shra and poss brief sub VFR. Cool/dry airmass
builds in Tue and Wed with VFR expected.

&&

.MARINE...
Short Term /through Tonight/...
As of 10 am Sat...No changes to zones. A coastal trough is
pushing inland early this morning with winds veering to SE
across the waters. Winds currently around 10-25 kt with gusts up
to 30 kt and seas around 5-8 ft. Winds and seas will continue
to increase today ahead of a low pressure system that will push
across the region this afternoon. SE to S winds will increase to
15-25 kt across much of the waters this morning with a period
of gales across the central and southern coastal waters late
this morning and afternoon just ahead of the low with seas
building to 7-11 ft across the northern waters and 9-13 ft
across the central and southern waters. Winds become W to NW
around 10-20 kt this evening and overnight as the low pulls away
from the area with seas subsiding to 4-7 ft by late tonight.

Long Term /Sunday through Wednesday/...
As of 230 AM Sat...High pres will build across Sun with NW
winds 10 to 15 kts becoming light. Seas of 4 to 7 feet early
will subside to 3 to 5 ft. SW winds will increase to 10 to 15
kts Sunday night with seas in the 3 to 5 ft range. Gusty SW
winds 20 to 25 kts first part of Mon will become W late as front
crosses. These winds will build seas to 5 to 7 ft Mon. WNW
winds 15 to 25 kt Mon night diminish to 10 to 15 kt Tue. Seas
will drop to 2 to 3 ft later Tue. Looks like as short wave
crosses Tue night and Wed will see WNW winds increase to 15 to
25 kt with seas building 3 to 5 ft Wed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for AMZ135.
     Small Craft Advisory until 6 PM EST this evening for AMZ130-
     131.
     Gale Warning until 6 PM EST this evening for AMZ152-154-156-
     158.
     Small Craft Advisory until 5 PM EST Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SK/HSA
SHORT TERM...SK
LONG TERM...RF
AVIATION...RF/SK/MS
MARINE...RF/SK/HSA
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Nov 24, 10:17 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1017 AM EST Sat Nov 24 2018

NCZ029-044>047-079>081-090>094-098-242300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow-
1017 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-242300-
Carteret-Outer Banks Dare-Outer Banks Hyde-
1017 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible along the coast this afternoon.
Stronger storms may produce strong wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 24, 1:00 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
100 PM EST SAT NOV 24 2018

NCZ098-241900-
Onslow-
100 PM EST SAT NOV 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTIES...

At 1258 PM EST, a strong thunderstorm was located over Topsail Beach,
or near Surf City, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Pumpkin Center,
Piney Green, Camp Lejeune Center, Swansboro, Hubert, Folkstone,
Silverdale, Midway Park, Verona, Dixon, Hammocks Beach, Onslow Beach,
Sneads Ferry, Hammocks Beach State Park, Sea View Pier, Cedar Point
and Holly Ridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3445 7753 3447 7755 3447 7757 3462 7764
      3487 7722 3484 7720 3482 7718 3481 7720
      3478 7717 3475 7711 3474 7712 3472 7710
      3471 7708 3468 7710 3469 7706 3467 7704
      3465 7709 3464 7710 3444 7749
TIME...MOT...LOC 1758Z 221DEG 28KT 3435 7759

31

The radar

The Morehead City radar (KMHX), 18 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Carteret

When
November 24, 2:06 PM EST to 2:07 PM EST
Where
Carteret County, 0.53 mi NNE of Cape Carteret to 0.69 mi SSE of Cedar Pt
Rating
EF0
Path length
0.35 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
34.687, -77.046

The tornado path started along the shores of Bogue Sound near Bayshore|Drive in Cape Carteret and quickly moved north-northeast across Live Oak Drive. An|eyewitness here saw the tornado move down the street. Damage included|minor uplift of a porch, along with some siding and a uprooted tree. |More damage occurred along Park Avenue from near Live Oak Drive to Easy|Street. Most of the significant damage was blown toward the north |(southerly wind) and included large limbs down, along with damage to a |power line. In addition some shingles were blown off of a new roof. Of |interest was a tremendous amount of leaf debris that was along the north|and east sides of the houses along both Live Oak Drive and Park Avenue.|Although very subtle, this leaf debris could only occur on those sides |of the homes with a north to northeast wind, which was in the opposite |direction of most of the storm damage and therefore indicated likely |rotation. The damage path ended near the corner of Park Avenue and Easy|Street.

Overall damage along the path was relatively minor with 1 tree uprooted|that was already leaning due to Florence, and minor shingle loss of |another structure. Top winds were estimated to be around 80 mph or an |EF0 tornado.

Tornado, Carteret

When
November 24, 2:10 PM EST to 2:16 PM EST
Where
Carteret County, 2.71 mi S of Broad Creek to 0.35 mi W of Broad Creek
Rating
EF2
Path length
2.8 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.681, -76.923

The tornado began near the intersection of 8th street and Ocean Drive in|Emerald Isle with two houses sustaining uplift of the roof deck and|significant loss of roof covering material. Some utility lines were also|damaged along Ocean Drive. The path crossed Ocean drive through a row of|houses between 8th and 7th street. Multiple homes had siding damage |with one large work trailer turned over. It was here the worst damage |occured with one house losing large sections of the roof but the walls |were still standing. Part of the roofing material was found across |Highway 58, where damage to a boat dock occurred along Bogue Sound. As |the tornado became a waterspout over Bogue Sound it likely weakened |significantly as it crossed back over land as a tornado near Adams Lane|and Broad Creek Loop Road. Here some very minor siding damage occurred |along with some trampolines blown into a tree. Here the winds were |likely closer to an EF-0 or closer to around 80 MPH.

Eyewitness accounts of the tornado in Emerald Isle mentioned more of a|rolling feature coming on land versus a circulation. Due to the radar|signature, narrow path and significant, intense damage just east of 8th|street the evidence pointed toward tornadic versus straight line damage.

Thunderstorm Wind, Carteret

When
November 24, 2:20 PM EST
Where
Carteret County, 2.82 mi NNW of Broad Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.760, -76.930

Trees down on power lines on Nine Mile Road. The time was estimated from radar.

Tornado, Carteret

When
November 24, 2:40 PM EST to 2:41 PM EST
Where
Carteret County, 0.28 mi W of Mill Creek to 0.34 mi N of Mill Creek
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
34.780, -76.735

Multiple eyewitnesses along Mill Creek Road in Newport reported multiple|waterspouts over Harlowe Creek Saturday afternoon after 230 PM. Across|the street from 2721 Mill Creek Road at a Oyster Farm the waterspout|came onshore briefly as a tornado. Crab pots were thrown across Mill|Creek Road as the tornado moved through. The tornado lifted as it moved|through a wooded area, before causing more very minor damage near the|intersection of Dowty Road and Mill Creek Road. Top wind speeds were|estimated to be around 65 MPH based on some minor limb damage and the|damage to the crab pots.

Note, a separate area of damage was also found just east of this track|along Mill Landing Point Road. Siding damage was found to two houses,|along with a path of light outdoor materials (gas cans, furniture, |etc), and two uprooted trees. The siding damage may have been from|Florence, but the tree damage and light outdoor materials appeared to be|fresh. We were unable to make contact with either homeowner so as of now|this area is not included in the report above. If we obtain further|information a second separate tornado track may be needed.

Thunderstorm Wind, Carteret

When
November 24, 2:50 PM EST
Where
Carteret County, 2.72 mi NNW of Roe
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
35.017, -76.316

Cedar Island Ferry Terminal reported a wind gust to 70 mph before equipment failed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyThe tornado archive for North Carolina, 2018Warnings in North Carolina, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794791, 794795, 794844, 794796, 794819.